Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 11, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 29, 2014, 6:07 PM PDT for Klamath County, Oregon. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2014, 6:07 PM PDT (01:07 UTC)
- Expired
- Jul 29, 2014, 6:45 PM PDT
- In force
- 38 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Klamath County, OR
The radar
The Medford radar (KMAX), 127 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 4017 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
760 WUUS56 KMFR 300107 SVRMFR ORC035-300145- /O.NEW.KMFR.SV.W.0011.140730T0107Z-140730T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 607 PM PDT TUE JUL 29 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 645 PM PDT * AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS GUTS UP TO 50 MPH. THIS STORM WAS LOCATED OVER CENTRAL KLAMATH COUNTY...OR 19 MILES EAST OF CRATER LAKE...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY...BUT WILL IMPACT HIGHWAY 97 BETWEEN MILEPOSTS 217 AND 227. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4310 12183 4303 12155 4282 12174 4290 12195 TIME...MOT...LOC 0105Z 209DEG 8KT 4297 12177 $$ MAS
1 follow-up statement
160 WWUS56 KMFR 300127 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 627 PM PDT TUE JUL 29 2014 ORC035-300145- /O.CON.KMFR.SV.W.0011.000000T0000Z-140730T0145Z/ KLAMATH OR- 627 PM PDT TUE JUL 29 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR CENTRAL KLAMATH COUNTY... AT 623 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND OUTFLOW WIND GUSTS UP TO 50 MPH. THIS STORM WAS LOCATED OVER CENTRAL KLAMATH COUNTY...OR 21 MILES EAST OF CRATER LAKE...MOVING NORTHEAST AT 10 MPH. PORTIONS OF HIGHWAY 97 BETWEEN MILE MARKER 212 AND 223 MAY BE IMPACTED. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 4310 12183 4303 12155 4282 12174 4290 12195 TIME...MOT...LOC 0126Z 209DEG 8KT 4301 12174 $$ MAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 PM PDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 29, 3:10 PM PDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
310 PM PDT TUE JUL 29 2014
.DISCUSSION...
BUREAU OF LAND MANAGEMENT LIGHTNING DETECTION HAD INDICATED ABOUT
100 LIGHTNING STRIKES SCATTERED ABOUT THE FORECAST AREA AS OF 246
PM PDT. WHILE STORM MOVEMENT HAS BEEN GENERALLY SLOW TO THE
NORTHEAST AT 10 MILES PER HOUR, MANY LIGHTNING STRIKES APPEAR TO
BE FALLING OUTSIDE OF RAIN CORES, LIKELY BECAUSE THE ANVILS OF THE
STORMS ARE BEING BLOWN AND SPREAD NORTHEASTWARD AT A FASTER SPEED
THAN THE LOWER PORTIONS OF THE STORMS, AROUND 30 KNOTS. ALSO,
STORMS HAVE BEEN FAIRLY PULSEY, IN THAT INDIVIDUAL CELLS ARE
COLLAPSING WITHIN ABOUT A HALF HOUR OF FORMING.
FOR THE REST OF THE AFTERNOON INTO THE EVENING EXPECT SCATTERED
THUNDERSTORMS TO CONTINUE ACROSS SISKIYOU COUNTY AND FROM THE
CASCADES EASTWARD. WHILE THUNDERSTORMS ARE STILL POSSIBLE IN THE
MOUNT SHASTA AREA AND OVER THE SISKIYOUS AND JACKSON COUNTY, THEY
ARE LIKELY TO REMAIN ISOLATED IF THEY DO INDEED OCCUR.
ADDITIONALLY, WHILE ISOLATED HAIL AND GUSTY WINDS ARE POSSIBLE,
THE MAIN THREAT FROM THE STORMS WILL CONTINUE TO BE FIRE STARTS
FROM LIGHTNING.
FIRE WEATHER WATCHES FOR WEDNESDAY HAVE BEEN UPGRADED TO WARNINGS
IN ALL AREAS EXCEPT THE MOUNT SHASTA FIRE WEATHER ZONE, WHERE
SOUTH FLOW IS LIKELY TO CAUSE STORM FORMATION TO BE DOWNWIND OF
THE VOLCANO AND OTHER PEAKS. A 500MB TROUGH, THOUGH SUBTLE, WILL MOVE
ACROSS THE FORECAST AREA FROM THE SOUTH AROUND THE TIME OF MAXIMUM
HEATING. DUE TO A BIT OF A JOG WESTWARD IN THE MID-LEVEL FLOW,
EXPECT THAT WEDNESDAY IS THE BEST CHANCE FOR THUNDERSTORMS IN THE
ROGUE VALLEY.
WATCHES HAVE BEEN ISSUED FOR THURSDAY, BUT ONLY IN AREAS WHERE
MODEL LIFTED INDICES ARE -3C OR LOWER. ALTOGETHER, SOME GUIDANCE
SUGGESTS THE THREAT OF STORMS WILL BEGIN TO SHIFT EASTWARD, THOUGH
THE EUROPEAN MODEL GUIDANCE INDICATES A THREAT MAY STILL EXIST ON
THE WEST SIDE THROUGH SATURDAY.
ALTOGETHER, IT APPEARS THE THREAT OF THUNDERSTORMS FROM
DISTURBANCES EMBEDDED IN THE BROAD SOUTH TO SOUTHWEST FLOW WILL
BEGIN TO DRIFT EASTWARD THIS WEEKEND. HOWEVER, DETAILS ARE STILL
UNCERTAIN. DURING THE ENTIRE PERIOD, TEMPERATURES WILL ONLY COOL
SLIGHTLY. IN OTHER WORDS, DAY TO DAY CHANGES WILL BE SUBTLE. BTL
&&
.AVIATION...BASED ON THE 29/18Z TAFS...
AREAS OF LIFR CONDITIONS ARE BEING OBSERVED ALL ALONG THE COAST AND
IN THE COASTAL WATERS EXCEPT DOWNWIND OF CAPE BLANCO. THUNDERSTORMS
HAVE FORMED THIS AFTERNOON...FOCUSED MAINLY FROM THE CASCADES EAST AND
OVER NORTHERN CALIFORNIA. GUSTY OUTFLOW WINDS ARE EXPECTED WITH
THESE STORMS. STORMS DIMINISH TONIGHT AND STRATUS WILL RETURN TO
COASTAL TERMINALS...WITH ABOUT THE SAME OR A BIT LESS INLAND EXTENT
AS THIS MORNING...REACHING INTO THE COQUILLE VALLEY LATE TONIGHT.
&&
.MARINE...UPDATED 300 AM PDT 29 JULY 2014...
MODELS REMAIN IN AGREEMENT THAT THE CURRENT PATTERN...WITH SOME
SLIGHT DAY-TO-DAY VARIATION...WILL PERSIST THIS WEEK. HIGH PRESSURE
IS CENTERED OFFSHORE AND A THERMAL TROUGH IS OVER NORTHERN
CALIFORNIA...WHICH WILL MAINTAIN STEEP WIND WAVE DOMINATED SEAS AND
AREAS OF SMALL CRAFT ADVISORY WINDS. THROUGH MID-WEEK, THE STRONGEST
WINDS WILL OCCUR IN THE OUTER WATERS SOUTH OF CAPE BLANCO AND
DURING THE AFTERNOON AND EVENING HOURS. MODELS INDICATE THAT WINDS
WILL INCREASE SLIGHTLY ON WEDNESDAY AND THEN MORESO ON THURSDAY AND
FRIDAY. CONDITIONS MAY INCREASE TO GALES WITH VERY STEEP SEAS LATE
IN THE WEEK FOR AREAS SOUTH OF CAPE BLANCO, WITH MODERATE NORTH
WINDS AND STEEP SEAS OVER THE COASTAL WATERS FROM CAPE BLANCO NORTH.
/SK
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ617-621>625.
RED FLAG WARNING FROM 2 PM TO 11 PM PDT WEDNESDAY FOR
ORZ617-621>625.
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR ORZ617-623>625.
CA...RED FLAG WARNING FROM 2 PM TO 11 PM PDT WEDNESDAY FOR
CAZ280-281-284-285.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280>282-284-285.
PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THURSDAY FOR
PZZ356-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
FOR PZZ356-376.
- SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM TO 11 PM PDT THURSDAY
FOR PZZ350-370.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM TO 11 PM PDT
THURSDAY FOR PZZ350-370.
BTL/SBNIn the hours before
Special weather statement, Jul 29, 5:59 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 559 PM PDT TUE JUL 29 2014 ORZ029-030-300145- KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 559 PM PDT TUE JUL 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 645 PM PDT... AT 556 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF KLAMATH MARSH...OR 17 MILES EAST OF CRATER LAKE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL KLAMATH COUNTY...BUT ALSO HIGHWAY 97 BETWEEN MILEPOSTS 217 AND 227. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4314 12181 4302 12154 4280 12175 4289 12197 TIME...MOT...LOC 0059Z 205DEG 10KT 4296 12180 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:59 PM PDT | Special Weather Statement | MFR | Klamath | 46 min |
| Jul 29, 6:44 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 31 min |
| Jul 29, 7:14 PM PDT | Special Weather Statement | MFR | 46 min | |
| Jul 29, 7:56 PM PDT | Special Weather Statement | MFR | 34 min | |
| Jul 30, 3:01 AM PDT | Gale Watch | MFR | 35 hr | |
| Jul 30, 3:01 AM PDT | Hazardous Seas Watch | MFR | 35 hr | |
| Jul 30, 3:01 PM PDT | Special Weather Statement | MFR | Klamath | 44 min |
| Jul 30, 3:07 PM PDT | Red Flag Warning | MFR | Douglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more | 32 hr |
| Jul 30, 3:43 PM PDT | Special Weather Statement | MFR | Klamath | 47 min |
| Jul 30, 4:41 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 34 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.